Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 4, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at Jan 17, 2009, 10:37 AM CST for 7 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2009, 10:37 AM CST (16:37 UTC)
- Expired
- Jan 17, 2009, 3:12 PM CST
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 28 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 4.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2942 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGLD 171637 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 937 AM MST SAT JAN 17 2009 ...STRONG NORTHWESTERLY WINDS EXPECTED TODAY... .STRONG NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED TODAY AS TEMPERATURES WARM DURING THE MORNING AND AFTERNOON. SOME BLOWING DUST MAY ACCOMPANY THE STRONGER WINDS...REDUCING VISIBILITY IN A FEW LOCATIONS. COZ090>092-KSZ001-002-013-014-027-028-NEZ079-080-180000- /O.NEW.KGLD.WI.Y.0004.090117T1637Z-090118T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...BENKELMAN...TRENTON 937 AM MST SAT JAN 17 2009 /1037 AM CST SAT JAN 17 2009/ ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. NORTHWESTERLY WINDS WILL INCREASE TO 20 TO 35 MPH THROUGH THE MORNING HOURS WITH GUSTS UP TO 50 MPH POSSIBLE. THESE STRONG WINDS MAY CAUSE A FEW AREAS OF REDUCED VISIBILITY IN BLOWING DIRT...BUT THIS IS NOT EXPECTED TO BECOME WIDESPREAD PROBLEM. WINDS SHOULD DECREASE RAPIDLY BY SUNSET. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ JRM
2 follow-up statements
000 WWUS73 KGLD 171658 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 958 AM MST SAT JAN 17 2009 ...STRONG NORTHWESTERLY WINDS EXPECTED TODAY... .STRONG NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED TODAY AS TEMPERATURES WARM DURING THE MORNING AND AFTERNOON. SOME BLOWING DUST MAY ACCOMPANY THE STRONGER WINDS...REDUCING VISIBILITY IN A FEW LOCATIONS. KSZ003-NEZ081-180000- /O.EXA.KGLD.WI.Y.0004.000000T0000Z-090118T0000Z/ DECATUR-RED WILLOW- INCLUDING THE CITIES OF...OBERLIN...MCCOOK 1058 AM CST SAT JAN 17 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. NORTHWESTERLY WINDS WILL INCREASE TO 20 TO 35 MPH THROUGH THE MORNING HOURS WITH GUSTS UP TO 50 MPH POSSIBLE. THESE STRONG WINDS MAY CAUSE A FEW AREAS OF REDUCED VISIBILITY IN BLOWING DIRT...BUT THIS IS NOT EXPECTED TO BECOME WIDESPREAD PROBLEM. WINDS SHOULD DECREASE RAPIDLY BY SUNSET. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ COZ090>092-KSZ001-002-013-014-027-028-NEZ079-080-180000- /O.CON.KGLD.WI.Y.0004.000000T0000Z-090118T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...BENKELMAN...TRENTON 958 AM MST SAT JAN 17 2009 /1058 AM CST SAT JAN 17 2009/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. NORTHWESTERLY WINDS WILL INCREASE TO 20 TO 35 MPH THROUGH THE MORNING HOURS WITH GUSTS UP TO 50 MPH POSSIBLE. THESE STRONG WINDS MAY CAUSE A FEW AREAS OF REDUCED VISIBILITY IN BLOWING DIRT...BUT THIS IS NOT EXPECTED TO BECOME WIDESPREAD PROBLEM. WINDS SHOULD DECREASE RAPIDLY BY SUNSET. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$
000 WWUS73 KGLD 172112 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 212 PM MST SAT JAN 17 2009 COZ090>092-KSZ001>003-013-014-027-028-NEZ079>081-172215- /O.CAN.KGLD.WI.Y.0004.000000T0000Z-090118T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN- THOMAS-WALLACE-LOGAN-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND... COLBY...SHARON SPRINGS...OAKLEY...BENKELMAN...TRENTON...MCCOOK 212 PM MST SAT JAN 17 2009 /312 PM CST SAT JAN 17 2009/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED ACROSS MUCH OF THE AREA...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. GUSTY NORTHWESTERLY WINDS OF 20 TO 30 MPH...WITH A FEW GUSTS TO AROUND 40 MPH WILL BE POSSIBLE BEFORE SUNDOWN. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 17, 9:45 AM CST, 52 minutes earlier.
Area forecast discussion, Jan 17, 9:45 AM CST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 845 AM MST SAT JAN 17 2009 .UPDATE... 837 AM MST SAT JAN 17 2009 MAIN FORECAST CONCERN FOR TODAY WILL CONTINUE TO BE WIND SPEEDS AND THE NEED...IF ANY FOR A WIND ADVISORY. WINDS ALREADY INCREASING TO IN EXCESS OF 20 KTS WITH RELATIVELY LITTLE HEATING AND CONCERN IS INCREASING FOR THE NEED OF AN ADVISORY. MODIFYING FCST SOUNDINGS WITH EXPECTED AFTERNOON TEMPS WOULD SUPPORT ADVISORY TO NEAR ADVISORY CONDITIONS ACROSS MUCH OF THE CWA. LATEST RUC BUFKIT SOUNDINGS KEEP THINGS BELOW CRITERIA...BUT ALSO APPEAR TO KEEP TEMPS LESS THAN 50 DEGREES ALL DAY WHICH APPEARS UNLIKELY. HAVE UPPED WINDS ACROSS THE AREA AND SPED UP THEIR INCREASE...BUT SINCE THIS LOOKS LIKE A LOW END/MARGINAL ADVISORY PLAN ON WATCHING OBSERVATIONS FOR A WHILE BEFORE MAKING ANY FINAL CALL. CWA MAY ALSO APPROACH RED FLAG CRITERIA AS DEEPER MIXING DROPS TDS INTO THE TEENS. WITH RECENT SNOW MELT UNSURE HOW MUCH EVAPORATION WILL OCCUR AND HOW MUCH THAT WILL OFFSET MIXING. FOR NOW IT LOOKS LIKE CONDITIONS WILL APPROACH....BUT NOT EXCEED CRITERIA. JRM && .DISCUSSION... 200 AM MST SAT JAN 17 2009 TEMPERATURES AND WIND SPEEDS ARE THE FORECAST PROBLEMS THROUGH THE SHORT TERM PERIOD. FIRE WEATHER MAY ALSO BECOME A CONCERN WITH MUCH ABOVE NORMAL TEMPERATURES AND WINDY CONDITIONS PERSISTING INTO EARLY NEXT WEEK. SHORTWAVE TROUGH MOVING THROUGH THE FORECAST AREA EARLY THIS MORNING...ACCOMPANIED BY MID LEVEL CLOUDS AND SUBTLE WIND SHIFT TO THE NORTHWEST AT THE SURFACE. THE FRONT WILL HAVE MINIMAL IMPACT ON TEMPERATURES. TIGHT PRESSURE GRADIENT EXISTS IN POST FRONTAL ENVIRONMENT AND THERE IS A POCKET OF 800MB WINDS OF UP TO 60KTS OVER THE WESTERN CWA EARLY THIS MORNING...BUT LOWER LEVELS WILL BE DECOUPLED. BUFKIT SHOWS MIXING WILL NOT REALLY GET UNDERWAY UNTIL AFTER 18Z AND THE MIXED LAYER HEIGHTS FORECAST TO BE LESS THAN 800MB AT PEAK HEATING THIS AFTERNOON...BY THAT TIME WINDS WILL BE DIMINISHING. ALL THINGS CONSIDERED...MAY SEE A FEW GUSTS APPROACHING 40KTS...BUT SHOULD BE BRIEF AND LOCALIZED SO WILL NOT ISSUE ANY WIND HIGHLIGHTS. AS FOR FIRE WEATHER...APPEARS SLIGHTLY COOLER AIR BEHIND THE FRONT WILL BE JUST ENOUGH TO KEEP RH VALUES ABOVE THE CRITICAL 15% THRESHOLD...ALTHOUGH THEY DO DIP TO AROUND 20%. ANOTHER CLOSE CALL FOR RED FLAG...BUT BELIEVE WILL FALL SHORT. HOWEVER...WILL MENTION THOSE CONDITIONS IN FIRE WEATHER FORECAST PRODUCT. IN THE SUNDAY THROUGH TUESDAY PERIOD...UPPER RIDGE OVER THE GREAT BASIN WILL GRADUALLY MIGRATE EASTWARD TOWARDS THE ROCKIES AS IT AMPLIFIES. 500MB HEIGHTS WILL RISE OVER THE CENTRAL HIGH PLAINS. PROXIMITY OF THE RIDGE WILL PROTECT THE AREA FROM ANY ARCTIC COLD FRONTS. 850MB TEMPERATURES RISE EACH DAY...PEAKING AROUND TUESDAY IN THE LOWER 20S CELSIUS...WHICH IS FAIRLY IMPRESSIVE FOR JANUARY. A FEW RECORD HIGH TEMPERATURES WILL PROBABLY BE SET IN THIS PERIOD. SINCE THE AREA WILL BE ON THE EASTERN PERIPHERY OF THE RIDGE...THERE WILL BE A TIGHT HEIGHT GRADIENT OVER OR VERY CLOSE...WHICH MEANS THE POTENTIAL TO MIX DOWN GUSTY WINDS WITH PEAK HEATING. IN ADDITION...THE AREA HAS BEEN VERY DRY FOR MOST OF THE PAST MONTH...EXEMPLIFIED BY A SMALL GRASS FIRE REPORTED IN NORTON COUNTY ON FRIDAY. ALL OF THIS LEADS TO FIRE WEATHER CONCERNS...BEGINNING ON SUNDAY AND PROBABLY CONTINUING AT LEAST THROUGH TUESDAY. FAILED TO COORDINATE A FIRE WEATHER WATCH FOR SUNDAY...WHEN CONDITIONS WILL ADMITTEDLY BY MARGINAL...SO WILL PASS CONCERNS TO THE NEXT SHIFT AND MENTION IN OTHER PRODUCTS. 24 && .AVIATION... 414 AM MST SAT JAN 17 2009 FOR THE 12Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE ENTIRE PERIOD. MAIN FEATURE OF INTEREST WILL BE THE GUSTY NORTHWEST WINDS DURING THE DAYTIME HOURS. WINDS WILL STOP GUSTING AND BE MORE STEADY WHEN SUNSET APPROACHES. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jan 17, 4:32 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 332 AM MST SAT JAN 17 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 332 AM MST SAT JAN 17 2009 /432 AM CST SAT JAN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS WILL GUST UP TO 40 MPH TODAY BEHIND A COLD FRONT. WINDS WILL DIMINISH DURING THE LATE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY UNSEASONABLY WARM TEMPERATURES AND BREEZY NORTHWEST WINDS WILL COMBINE TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS DURING THE PERIOD SUNDAY THROUGH TUESDAY. ALL OUTDOOR BURNING SHOULD BE AVOIDED DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 24
Nearby
Wind Advisories in Kansas, 2009Wind Advisories in Colorado, 2009Wind Advisories in Nebraska, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.